If you are asthmatic and use inhaled steroids to manage your breathing problems, think twice. You may be at greater risk for developing lung infections, say researchers, while cautioning doctors against prescribing them.
Nontuberculous mycobacteria (NTM) are in the same family as tuberculosis (TB), but NTM comes in many different species and is widely dispersed in the environment.
Although they cannot be spread from person to person, NTM is difficult to treat and can cause serious illness, and even death.
The longer a person was on an inhaled steroid and the higher the dose, the more likely the patient was to develop an NTM lung infection, the researchers said.
The risk is due to inhaled steroids which appear to depress the immune system, thus contributing to the risk of respiratory infections, including NTM infections, explained the researchers, while cautioning doctors against prescribing it.